Alert archive / Montana / Freeze Warnings in 2017

Freeze Warning 3, NWS Missoula, MT

September 23, 2017Lemhi County, Idaho; 4 counties in Montana

NWS Missoula, MT issued this freeze warning at Sep 23, 2017, 1:29 PM MDT for Lemhi County, Idaho; 4 counties in Montana. It took effect at Sep 24, 2017, 12:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 23, 2017, 1:29 PM MDT (19:29 UTC)
In effect from
Sep 24, 2017, 12:00 AM MDT
Expired
Sep 24, 2017, 9:00 AM MDT
In force
9 hr
Issued by
NWS Missoula, MT

Counties Lemhi County, ID, Mineral County, MT, Missoula County, MT, Ravalli County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 61 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 7.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2017-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2017-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1237 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

305 
WWUS75 KMSO 231929
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
129 PM MDT Sat Sep 23 2017

MTZ004-005-241500-
/O.NEW.KMSO.FZ.W.0003.170924T0600Z-170924T1500Z/
Lower Clark Fork Region-Missoula/Bitterroot Valleys-
129 PM MDT Sat Sep 23 2017

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT
SUNDAY...

The National Weather Service in Missoula has issued a Freeze
Warning...which is in effect from midnight tonight to 9 AM MDT
Sunday. 

* Impacts/Timing: Decreasing clouds and light winds will allow
  temperatures to drop dramatically overnight and will lead to the
  first widespread freeze of the season. Be sure to protect any 
  sensitive vegetation.

* Temperatures: Mid 20s to lower 30s on Sunday morning.

* Locations impacted include: Evaro Hill, Highway 200 Thompson 
  Falls to Plains, Highway 200 Trout Creek to Heron, I-90 
  Lookout Pass to Haugan, Bitterroot Valley, and Missoula

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

IDZ010-241500-
/O.NEW.KMSO.FZ.W.0003.170924T0600Z-170924T1500Z/
Eastern Lemhi County-
129 PM MDT Sat Sep 23 2017

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT
SUNDAY...

The National Weather Service in Missoula has issued a Freeze
Warning...which is in effect from midnight tonight to 9 AM MDT
Sunday. 

* Impacts/Timing: Decreasing clouds and light winds will allow
  temperatures to drop dramatically overnight and will lead to the
  first widespread freeze of the season. Be sure to protect any 
  sensitive vegetation.

* Temperatures: Mid 20s to lower 30s on Sunday morning.

* Locations impacted include: Bannock Pass, Highway 28 Tendoy to 
  Lone Pine, Highway 93 Lost Trail Pass to Gibbonsville, Lemhi 
  Pass, and Salmon

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

IDZ007-241500-
/O.NEW.KMSO.FR.Y.0001.170924T0700Z-170924T1500Z/
Orofino/Grangeville Region-
1229 PM PDT Sat Sep 23 2017

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PDT
SUNDAY...

The National Weather Service in Missoula has issued a Frost
Advisory...which is in effect from midnight tonight to 8 AM PDT
Sunday. 

* Impacts/Timing: Decreasing clouds and light winds will allow
  temperatures to drop dramatically overnight with frost expected
  to develop. Be sure to protect any sensitive vegetation.

* Temperatures: Low to Mid 30s on Sunday morning.

* Locations impacted include: Camas Prairie, Grangeville and 
  vicinity, and Greer Grade

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
1 follow-up statement
179 
WWUS75 KMSO 241455
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
855 AM MDT Sun Sep 24 2017

MTZ004-005-241600-
/O.EXP.KMSO.FZ.W.0003.000000T0000Z-170924T1500Z/
Lower Clark Fork Region-Missoula/Bitterroot Valleys-
855 AM MDT Sun Sep 24 2017

...FREEZE WARNING WILL EXPIRE AT 9 AM MDT THIS MORNING...

* Impacts/Timing: Temperatures have warmed to near freezing for
  most locations and will continue to moderate this morning with 
  mild temperatures expected this afternoon.

* Locations impacted include: Evaro Hill, Highway 200 Thompson 
  Falls to Plains, Highway 200 Trout Creek to Heron, I-90 
  Lookout Pass to Haugan, Bitterroot Valley, and Missoula

$$

IDZ010-241600-
/O.EXP.KMSO.FZ.W.0003.000000T0000Z-170924T1500Z/
Eastern Lemhi County-
855 AM MDT Sun Sep 24 2017

...FREEZE WARNING WILL EXPIRE AT 9 AM MDT THIS MORNING...

* Impacts/Timing:Temperatures have warmed to near freezing for
  most locations and will continue to moderate this morning with 
  mild temperatures expected this afternoon.

* Locations impacted include: Bannock Pass, Highway 28 Tendoy to 
  Lone Pine, Highway 93 Lost Trail Pass to Gibbonsville, Lemhi 
  Pass, and Salmon

$$

IDZ007-241600-
/O.EXP.KMSO.FR.Y.0001.000000T0000Z-170924T1500Z/
Orofino/Grangeville Region-
755 AM PDT Sun Sep 24 2017

...FROST ADVISORY WILL EXPIRE AT 8 AM PDT THIS MORNING...

* Impacts/Timing:Temperatures will continue to moderate this 
  morning with mild temperatures expected this afternoon.

* Locations impacted include: Camas Prairie, Grangeville and 
  vicinity, and Greer Grade

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this freeze warning went out at Sep 23, 3:31 AM MDT, 9 hours 58 minutes earlier.

Area forecast discussion, Sep 23, 3:31 AM MDT, 9 hours 58 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
331 AM MDT Sat Sep 23 2017

.DISCUSSION...The main changes to the near term forecast last
night were minor changes to the chance for rain over northwest
Montana. Satellite shows some mid and low level moisture in the
form of clouds over the area, winds will turn northwesterly, and
some light precipitation is expected. Rain or snow will be more
consistent in the mountains where upslope flow during the day will
enhance the necessary lift to generate precipitation.

Radar is also indicating a very small area of rain over the north
end of Flathead Lake this morning. This is mainly being driven by
the cooler air over the warmer lake water. Winds are light enough
to allow weak convection to from over the lake, and a small
shower is expected to wander around mainly the north end of the
lake through this morning.

A weak ridge then starts to build over the region tonight through
Monday, with a few brief disturbances slipping through ridge.
Overall the first part of the week should be very pleasant.

An upper level ridge will be positioned over central Washington
and Oregon by Wednesday. This pattern will keep us near seasonal
highs which are in the 60s. As this ridge shifts eastward,
afternoon temperatures will moderate into the 70s for some places
by next Friday which will make for a very beautiful end to the
week. There is indication that this nice pattern will not last
much into October

&&

.AVIATION...The Northern Rockies will be influenced by an upper
level trough today which will result in a mixture of clouds and
sun with a few showers. The biggest impact to general aviation are
low clouds at KBTM which are expected to improve by 23/1700Z or
sooner. Fog has developed in a few valleys across central Idaho
but is expected to burn off 23/1800Z. With a weak pressure
gradient over the region, local afternoon and evening winds will
generally be light or less than 10 knots. High pressure continues
to bring stable conditions on Sunday.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 1:29 PM MDTFrost AdvisoryMSOClearwater, Idaho20 hr

Nearby

Freeze Warnings in Montana, 2017Freeze Warnings in Idaho, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.